Share this article

print logo

Many drugs cause bad dreams

If you have ever been awakened by a frightening dream, you know the feeling of terror it can produce. Once you are fully awake, you may feel relieved that your nightmare wasn't real. On the other hand, the pounding heart and scary images may keep you awake for hours.

No one knows why some people have frequent bad dreams. Anxiety, depression, sleep deprivation, post-traumatic stress disorder (PTSD), sleep apnea and restless leg syndrome (RLS) all have been blamed.

One factor that is often overlooked is medication. A surprising number of drugs can trigger nightmares. People susceptible to this side effect can lose sleep because of their prescriptions.

Unfortunately, this complication is not always mentioned. Doctors often think of bad dreams as relatively unimportant, because they are not life-threatening. Pharmacists also may fail to mention this possible reaction when dispensing a new medicine. But for victims, drug-induced dreams can be a nightmare.

One reader said: "I was put on atenolol when my blood pressure went through the roof. All hell broke loose. It caused horrible nightmares and insomnia."

Another reader reported: "My husband has Parkinson's disease and is taking levodopa. He often tells me stories that are so far-fetched that I conclude he is telling me about his dreams. Yesterday he told me that he was on top of a very tall pole and could not get down."

According to someone else: "I took clonidine at night for several years to help with both blood pressure and hot flashes. The nightmares didn't start right away, but after they did, they became progressively more frequent until they were occurring about once every week or so. I was almost afraid to go to bed, not knowing if I'd wake up in a panic from another nightmare. They stopped once I quit taking the drug."

Another reader had a reaction to Chantix: "I started Chantix after many unsuccessful attempts to quit smoking during the past year or so. I took the first pill in the evening, and that night I had the most vivid, colorful, interactive dreams I could ever remember. When I got up the next morning, I commented to my partner that this drug was great and quitting smoking will be fun and the dreams would be a great reward.

"By night three, the dreams had turned into nightmares from which I awoke angry and agitated. I awoke the morning of the fourth day after another nightmare. My partner was snoring, which agitated me to the point where I thought a bullet would certainly solve this problem. The shock of such a thought, so far removed from my normal feelings, scared me."

Chantix is notorious for causing very bad dreams. Other medications that may trigger nightmares include antibiotics (such as Avelox, Biaxin, Cipro and Levaquin), antidepressants (like Cymbalta, Effexor, Lexapro and Paxil), beta blockers (atenolol, bisoprolol, labetalol, metoprolol and propranolol) and levodopa for Parkinson's, among others.

Nightmares are not necessarily a minor side effect. Although you should not stop a medicine suddenly, if bad dreams are keeping you awake, please discuss this reaction with your doctor.

There are no comments - be the first to comment